Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 418, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2008, 8:08 PM CDT for Clay County, Tallapoosa County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 8:08 PM CDT (01:08 UTC)
- Expired
- Jul 23, 2008, 8:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Clay County, AL, Tallapoosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1226 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 240108 SVRBMX ALC027-123-240145- /O.NEW.KBMX.SV.W.0418.080724T0108Z-080724T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 808 PM CDT WED JUL 23 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA... NORTHWESTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA... * UNTIL 845 PM CDT * AT 807 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF GOLDVILLE...OR 9 MILES SOUTHWEST OF ASHLAND...AND MOVING SOUTH AT 7 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES WEST OF GOLDVILLE BY 845 PM CDT... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3306 8575 3302 8598 3323 8604 3327 8582 TIME...MOT...LOC 0108Z 344DEG 6KT 3316 8592 $$ 61
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:36 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 23, 6:36 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 PM CDT WED JUL 23 2008 .SHORT TERM...TONIGHT AND TOMORROW. CONVECTION MUCH LESS THAN YESTERDAY ACROSS THE AREA. WE ARE WATCHING THE LINE OF THUNDERSTORMS IN THE TENNESSEE VALLEY THAT WILL CONTINUE TO PUSH INTO THE AREA OVER THE NEXT FEW HOURS. WITH LOSS OF DAYTIME HEATING THESE SHOULD WEAKEN AND DIMINISH BY 8 OR 9 PM. WITH THE THUNDERSTORMS IN THE SOUTHERN COUNTIES PUSHING OUT OF THE AREA THIS AFTERNOON...WILL GO WITH A GENERAL SCATTERED THUNDERSTORM FORECAST FOR THE FIRST HALF OF THE EVENING. LOWS NEAR 70. DRIER AIR WILL PUSH INTO THE AREA LATE TONIGHT AND TOMORROW MORNING...LIMITING THUNDERSTORM CHANCES TO THE FAR SOUTHERN COUNTIES. HIGHS IN THE LOWER 90S. .LONG TERM...FRIDAY THROUGH WEDNESDAY. NORTHWESTERLY FLOW ALOFT TO RULE THROUGH THE WEEKEND. LOOKS LIKE WE WILL BE ON THE EASTERN PERIPHERY OF THE RING OF FIRE. NOT CONFIDENT ENOUGH TO GO MORE THAN 30 POPS AT ANY LOCATION AT THIS TIME...BUT SHOWERS AND STORMS WILL BE AROUND. AS THE RIDGE FLEXES AND WOBBLES OVER THE WEEKEND...1000 TO 850 THICKNESSES ARE INDICATING TEMPS NEAR THE CENTURY MARK. SATURDAY LOOKS TO BE THE WARMEST AT THIS TIME. && .AVIATION...00Z TAF DISCUSSION. EXPECTED ONGOING CONVECTION TO DIMINISH BETWEEN 00Z AND 02Z...WITH MOST OF THE LINGERING ACTION DOWN AROUND MGM AND TOI. ONCE THE SHOWERS AND STORMS DIE OFF...REMAINDER OF THE NIGHT SHOULD FEATURE MID-LEVEL CONVECTIVE DEBRIS TYPE CLOUDINESS (ALTO-CU) AT MOST. I BACKED OFF OF THE FOG/HAZE FORECAST LATE TONIGHT IN THE LOCATIONS THAT DID NOT RECEIVE RAIN TODAY (NAMELY...ALL BUT MGM AND TOI)...AND KEPT IT AT THOSE THAT DID (NAMELY....MGM AND TOI). MODEL FORECASTS INDICATE NORTHWEST WINDS WILL BRING IN A SLIGHTLY DRIER AIRMASS TOMORROW...WHICH SHOULD MEAN FEWER SHOWERS AND STORMS. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 23, 2:41 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 241 PM CDT WED JUL 23 2008 ALZ011>015-017>050-241941- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 241 PM CDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FROM PICKENS COUNTY TO BARBOUR COUNTY UNTIL 8 PM. STRONG DAMAGING WINDS TO 60 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL ARE THE MAIN THREATS WITH THESE STORMS. AREAS NORTH OF THIS LINE WILL LIKELY SEE STRONG THUNDERSTORMS UNTIL 7 PM. THE MAIN THREATS WITH THESE STORMS WILL BE GUSTY WINDS TO 45 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED WEDNESDAY AFTERNOON.
In the hours before
Local storm report, Jul 23, 3:43 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 2 NW GAMBLE 33.90N 87.36W
07/22/2008 WALKER AL BROADCAST MEDIA
SEVERAL TREES DOWN NEAR SARAGOSSA.
0140 PM TSTM WND DMG 5 NNW MALONE 33.26N 85.62W
07/22/2008 RANDOLPH AL UTILITY COMPANY
40 FOOT METAL CRANE ON TOP OF R.L. HARRIS DAM WAS MOVED
350 FEET ALONG METAL TRACKS. DAMAGE WAS SUSTAINED TO THE
CRANE AND TO THE DAM.
0307 PM TSTM WND DMG 4 E ASHLAND 33.28N 85.78W
07/22/2008 CLAY AL EMERGENCY MNGR
TREES DOWN ON OLD MILL LINEVILLE ROAD.
0452 PM TSTM WND DMG 4 NNW CHALAFINNEE 33.59N 85.67W
07/22/2008 CLEBURNE AL EMERGENCY MNGR
TREE FELL ON HOUSE AND POWER LINES DOWN.
&&
MROSESpecial weather statement, Jul 23, 4:55 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 455 PM CDT WED JUL 23 2008 ALZ023-031-032-232245- GREENE-HALE-TUSCALOOSA- 455 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE AND TUSCALOOSA COUNTIES UNTIL 545 PM CDT... AT 448 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...OR 14 MILES NORTHEAST OF EUTAW...MOVING SOUTH AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KNOXVILLE. ELLIOTS CREEK. MOUNDVILLE AIRPORT. AKRON. EVANSVILLE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Jul 23, 5:58 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 PM CDT WED JUL 23 2008 ALZ030-039-232345- MARENGO-SUMTER- 558 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO AND SUMTER COUNTIES UNTIL 645 PM CDT... AT 553 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR JEFFERSON...OR 11 MILES SOUTHWEST OF DEMOPOLIS... MOVING SOUTH AT 5 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... JEFFERSON. PIN HOOK. WHITFIELD. MYRTLEWOOD. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jul 23, 6:28 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
JSIRMONSpecial weather statement, Jul 23, 7:17 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 717 PM CDT WED JUL 23 2008 ALZ037-043-045-240100- ELMORE-MACON-TALLAPOOSA- 717 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR ELMORE...MACON AND TALLAPOOSA COUNTIES UNTIL 800 PM CDT... AT 712 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TALLASSEE...MOVING SOUTHEAST AT 6 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... YATES DAM. TALLASSEE. TALLAPOOSA CITY. REEVES AIRPORT. MILSTEAD. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Jul 23, 7:25 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 PM CDT WED JUL 23 2008 ALZ029-038-240115- CHAMBERS-RANDOLPH- 725 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND RANDOLPH COUNTIES UNTIL 815 PM CDT... AT 718 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CORINTH...OR 11 MILES WEST OF ROANOKE...MOVING SOUTHEAST AT 6 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CORINTH. SPARKLING SPRINGS. CONCORD. RED LEVEL. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:13 PM CDT | Areal Flood Advisory | BMX | Dallas | 3 hr |
| Jul 23, 7:35 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 25 min |
| Jul 23, 7:59 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 31 min |
| Jul 24, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 25 min |
| Jul 24, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.